Alert archive / Alabama / Flash Flood Warnings in 2024
Flash Flood Warning 4, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood warning at Feb 12, 2024, 8:32 AM CST for Houston County, Alabama. It was in force for 3 hr. 15 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 12, 2024, 8:32 AM CST (14:32 UTC)
- Expired
- Feb 12, 2024, 11:30 AM CST
- In force
- 3 hr
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Houston County, AL
The radar
The Ft Rucker radar (KEOX), 36 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 12, 8:40 AM CST | FLASH FLOOD | 2 Wsw Webb, AL | Numerous sections of SR-52 flooded between Columbia and Dothan. Water depth just less than a foot in the worst sections. |
| Feb 12, 8:40 AM CST | FLASH FLOOD | Webb, AL | Main street in Webb reported flooded. Water depth up to 1 ft. |
| Feb 12, 8:40 AM CST | FLASH FLOOD | Wilson Mill, AL | Numerous reports of water over the road between Dothan and Cottonwood. |
| Feb 12, 8:45 AM CST | FLASH FLOOD | 3 Wsw Ardilla, AL | Several inches of water moving over the roadway. |
| Feb 12, 9:04 AM CST | FLASH FLOOD | 1 N Ashford, AL | Reports of water rising near houses on Academy Drive in Ashford. |
| Feb 12, 9:30 AM CST | FLASH FLOOD | 1 Sse Ashford, AL | Flooding at the Lions Club along US-84 East. Water depth up to 1 ft on portion of the property. |
| Feb 12, 9:30 AM CST | FLASH FLOOD | 1 Sse Memphis, AL | Paved road washout with drainage pipe under the road broken loose on Hodgesville Road near Hooper Cherry Road. Report via social media. |
| Feb 12, 9:30 AM CST | FLASH FLOOD | 1 Wsw Keytons, AL | Patterson Road impassible due to water over a foot deep flowing over the road. |
| Feb 12, 9:30 AM CST | FLASH FLOOD | 2 Nw Smyrna, AL | Dunn Road closed between Kinsey and Webb Roads due to water over the roadway. |
| Feb 12, 9:30 AM CST | FLASH FLOOD | Cowarts, AL | Media reports that a train has come to a stop in Cowarts after flash floods washed out gravel from under the tracks. The train is blocking North Broad Street, Jester Street, and Glen Lawrence Road where they connect to Highway 84. |
| Feb 12, 9:30 AM CST | FLASH FLOOD | Taylor, AL | Social media photo of water surrounding a mobile home and vehicle about 18 inches deep in Taylor. |
| Feb 12, 9:30 AM CST | FLASH FLOOD | Webb, AL | Water over a foot deep with water over the tires on a car in Webb near the Dollar General. Nearby park and roadway flooded. |
| Feb 12, 9:40 AM CST | FLASH FLOOD | 1 Ene Cowarts, AL | Numerous videos showing 1 foot or more of water flowing through residential yards, business parking lots, etc. |
| Feb 12, 9:40 AM CST | FLASH FLOOD | 1 N Ashford, AL | A small creek overflowed its banks and flooded the inside of a home on Academy Drive in Ashford. Footage on broadcast media showed around 6-12 inches of water inside the home. |
| Feb 12, 10:10 AM CST | RAIN 7.1 | 1 Ne Avon, AL | Mesonet station near Ashford, storm total of 7.10 inches so far. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 14 storm reports to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 345 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
844
WGUS52 KTAE 121432
FFWTAE
ALC069-121730-
/O.NEW.KTAE.FF.W.0004.240212T1432Z-240212T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
832 AM CST Mon Feb 12 2024
The National Weather Service in Tallahassee has issued a
* Flash Flood Warning for...
Houston County in southeastern Alabama...
* Until 1130 AM CST.
* At 832 AM CST, the public reported thunderstorms producing heavy
rain across the warned area. Flash flooding is ongoing. Reports of
flash flooding and significant ponding around Webb have been
received with additional heavy rainfall expected.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Public reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Cottonwood, Dothan, Taylor, Ashford, Cowarts, Webb, Columbia,
Kinsey, Rehobeth, Avon, Madrid, Gordon, Memphis, Enon, Wilson
Mill, Ardilla, Smyrna, Lovetown, Barber and Keytons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3120 8549 3126 8548 3129 8534 3131 8525
3131 8509 3129 8509 3128 8511 3126 8511
3123 8510 3119 8511 3118 8510 3117 8510
3116 8508 3115 8507 3110 8518 3104 8537
3102 8549
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
42-DVDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Feb 12, 5:39 AM CST, 2 hours 53 minutes earlier.
Area forecast discussion, Feb 12, 5:39 AM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
639 AM EST Mon Feb 12 2024
...New AVIATION...
.NEAR TERM...
(Today and tonight)
Issued at 259 AM EST Mon Feb 12 2024
A warm front has set up to our north, allowing for southerly flow to
continue into the region this morning. Temperatures currently sit in
the mid 60s to near 70 degrees with dew points generally holding in
the mid to upper 60s. Widespread low and midlevel cloud is being
observed across the region and should continue through the morning.
We've had some isolated rain showers develop across the western FL
Panhandle, the Wiregrass, and western portion of Peanut Country. To
the south in the Gulf, showers and thunderstorms have pushed into
the Emerald and Forgotten coasts. Showers and storms might become
more scattered in nature over the next few hours, with chances
increasing closer to daybreak. Storms could be strong to severe with
this, with chances increasing as the cold front and associated
storms advances into the region later this morning. Parameters
remain similar to yesterday with 0-6km shear being around 50-70kt,
MUCAPE around 500-1000J/kg, and SRH 200-300m2/s2. There is some
uncertainty into how much instability we'll be able to tap into due
to the cloud cover. Damaging wind gusts and a few tornadoes will be
the main hazard threats for today, though heavy rain and hail could
be possible. Once the front exits the region late this afternoon
into the evening, dry air filters in behind it leading to a stretch
of quiet weather.
&&
.SHORT TERM...
(Tuesday through Thursday night)
Issued at 259 AM EST Mon Feb 12 2024
A tranquil period of weather is on tap for midweek. Deep layer flow
becomes anticyclonic with drying through the column increasing sun
on Tuesday. Highs in the upper 50s to lower 60s. Pressure gradient
in place with the diurnal boundary layer leads to northwest wind
gusts around 20 mph. As high pressure settles into the region,
radiational cooling will promote lows below guidance on Wednesday
morning, with widespread 30s away from the gulf coast. Highs on
Wednesday moderating into the 60s. For Wednesday night and Thursday,
the high begins to move to the east, with the low-level flowing
veering from north to west. Expect to see increasing high clouds,
with warmer lows around 40 Wednesday night and highs around 70 on
Thursday.
&&
.LONG TERM...
(Friday through Sunday)
Issued at 259 AM EST Mon Feb 12 2024
The next southern stream storm system moves into the region with the
potential for heavy rainfall. The track has shifted a bit south, but
this is of low confidence. If this holds, the main concern would be
heavy rainfall, with slight chances of thunder closer to the coast.
Precip chances will increase on Friday, with a wet weekend in store,
followed by improving weather on Monday. Highs will average below
normal, with lows above normal, given the cloud cover and precip.
&&
.AVIATION...
(12Z TAFS)
Issued at 631 AM EST Mon Feb 12 2024
Overnight convection was rather limited causing the TAFs to be a
bit out of sync. Adjusted the cigs and the precip timing as a
result, but they may need to be finessed. The main story for
today's TAF cycle now that the stratus is out will be the rain and
thunderstorms. Expect periods of MVFR TO IFR conditions as these
move through, with LIFR conditions possible in the strongest of
storms or cells. Once the cold front moves through, conditions
improve for a bit. Tonight, perhaps around or after 6Z stratus may
move in from the north.
&&
.MARINE...
Issued at 259 AM EST Mon Feb 12 2024
Southerly winds will increase with the approach of a cold front
reaching advisory levels this morning, then clocking around to the
northwest tonight with the passage of the front, and remaining
elevated through Tuesday morning. A brief period of westerly gale-
force wind gusts is possible with the cold frontal passage late
today into tonight, mainly for the near and offshore waters west of
Mexico Beach to the Okaloosa-Walton County line. The chance for
showers and thunderstorms will increase over the waters today with
the approach of the cold front. Some storms may have wind gusts in
excess of 40 knots, waterspouts, and small hail. Seas will peak from
6 to 9 feet today and tonight for the waters west of the Ochlockonee
River. Meanwhile, as a moist air mass overspreads the cooler shelf
waters, patchy fog is possible today. Looking ahead, high pressure
builds into the waters by midweek with a return to more tranquil
boating conditions, before winds increase this weekend to advisory
levels with the approach of low pressure.
&&
.FIRE WEATHER...
Issued at 259 AM EST Mon Feb 12 2024
The warm front is well to our north this morning which will allow
for some showers and thunderstorm development ahead of the cold
front later today. This front will bring another round of showers
and storms some of which could be strong to severe. The primary
hazards will be damaging wind gusts and the potential for a few
tornadoes, though periods of heavy rain, hail, and frequent
lightning could be possible. Once the front moves through, dry
weather sets up for the week. MinRH values begin to falter Tuesday,
to around 30 to 40 percent, with Wednesday being even lower around
25 to 35 percent. The latest dispersion forecast keeps us above any
low or high thresholds, though Wednesday's dispersions could dip in
the mid 20s to near 30.
&&
.HYDROLOGY...
Issued at 259 AM EST Mon Feb 12 2024
While astronomical tides are beginning to come down as we move away
from the new moon, coastal gages are now running around 1.5 feet
above the predicted tides, as onshore southerly flow/longer period
swell increase. This will continue until winds clock around to a
westerly direction with the cold frontal passage early tonight.
So, the the threat for minor flooding around the times of high tide
will persist in Apalachee Bay through Monday evening. As a result,
the Coastal Flood Advisory remains in effect.
For rainfall amounts for the system today, we sill expect on average
between 1 and 2 inches across the Hydrologic Service Area. But there
is the potential for locally higher amounts, especially north of a
Tifton to Enterprise line, where training of storms is possible.
In this area, some isolated rainfall amounts of 3 to 5 inches are
possible, and WPC has indicated a slight risk of excessive rainfall.
Flash flooding is possible if these amounts are realized.
After the system exits the region tonight, a dry period of weather
is on tap, before a southern stream system with the potential for
heavy rainfall arrives late Friday into next weekend.
For area rivers, portions of the Flint, Choctawhatchee, Ochlockonee,
and Suwanee are either in action stage or forecast to reach action
stage. With the expected rainfall today Monday, as well as rainfall
with the system next weekend, some minor flooding on area rivers may
result by the middle of this week into the next weekend.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 73 46 61 36 / 100 10 0 0
Panama City 70 45 61 40 / 100 0 0 0
Dothan 73 42 58 35 / 100 0 0 0
Albany 74 43 59 34 / 100 10 0 0
Valdosta 75 46 60 36 / 90 20 0 0
Cross City 75 48 64 36 / 80 50 0 0
Apalachicola 69 47 59 42 / 90 10 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Tuesday evening for FLZ108-112-114-
115.
High Surf Advisory from 1 PM EST /noon CST/ this afternoon to 11
AM EST /10 AM CST/ Tuesday for FLZ108-112-114.
Coastal Flood Advisory until 6 PM EST this evening for FLZ115-
118-127-128-134.
GA...None.
AL...None.
GM...Small Craft Advisory until 10 AM EST /9 AM CST/ Tuesday for
GMZ730-750-752-755-765-770-772-775.
&&
NEAR TERM...KR
SHORT TERM...LF
LONG TERM....LF
AVIATION...KR
MARINE...LF
FIRE WEATHER...KR
HYDROLOGY...LFIn the hours before
Special weather statement, Feb 12, 7:11 AM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
711 AM CST Mon Feb 12 2024
FLZ008-108-121400-
Central Walton FL-South Walton FL-
711 AM CST Mon Feb 12 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WALTON COUNTY
THROUGH 800 AM CST...
At 711 AM CST, Doppler radar was tracking a strong thunderstorm near
Destin, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Santa Rosa Beach, Eglin Air Force Base, Freeport, Portland, Villa
Tasso, Blue Mountain Beach, Rock Hill, Miramar Beach, Point
Washington, Gulf Pines, Bunker, Sandestin, Four Mile Village, and New
Home.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 900 AM CST for the Panhandle
of Florida.
&&
LAT...LON 3038 8633 3042 8631 3039 8626 3040 8623
3038 8616 3039 8611 3044 8616 3047 8613
3046 8619 3050 8620 3048 8622 3046 8639
3050 8639 3066 8614 3042 8598 3029 8630
3031 8639 3040 8640
TIME...MOT...LOC 1311Z 239DEG 34KT 3034 8647
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
73-YOUNGLocal storm report, Feb 12, 8:01 AM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
901 AM EST Mon Feb 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM Flash Flood 2 SE Power Dam Road 31.24N 85.63W
02/12/2024 Houston AL 911 Call Center
Localized flooding and water over roadways
in the areas of W US 84 and N Highway 123.
&&
NPThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 12, 6:45 AM CST | Areal Flood Advisory | TAE | Geneva, Houston | 3 hr |
| Feb 12, 7:08 AM CST | Flash Flood Warning | TAE | Coffee, Dale, Geneva, Henry, Houston | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.